Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
197 Doctors are Online

Given Klacid and Clarintine, blacked out and had collapsed with convulsions. Diagnosed Hashimoto Encephilopathy, given steroids

DOCTOR OF THE MONTH - Nov 2013
Nov 2013
User rating for this question
Very Good
Answered by

Neurologist
Practicing since : 1994
Answered : 5512 Questions
Question
Patient is given for 5days Klacid + Clarintine. At the end of the course patient blacked out & collapsed with convulsions. Unaware of the side effects if the patient is diagnosed for epilepsy/Hashimoto Encephilopathy. Drugged with steroids and anticonvulsants. How to overcome and negate the effects of the medication the patient had developed such as involuntary movement of the leg ( similar to myclonic jerks). Is there an antidote to cure such a condition. Otherwise the patient has no known history of epilepsy.
Posted Sun, 15 Sep 2013 in Brain and Spine
 
 
Answered by Dr. Sudhir Kumar 8 hours later
Brief Answer:
Symptoms would resolve on their own

Detailed Answer:
Hi,
Thank you for posting your query.
It is unfortunate that an inappropriate diagnosis was made, and the patient was treated with anticonvultants and steroids, for presumed diagnosis of epilepsy and Hashimoto's encephalopathy.
This may have happened because convulsions are not common with the use of clarithromycin and loratidine, although other nervous system side effects such as dizziness, drowsiness, sedation, disorientation, etc are common.
In any case, the patient would improve on own over a few days to weeks.
No antidote is needed as the medicines were given in therapeutic dose and not toxic dose (overdose).
So,there is no need to worry.
I hope it helps. Please get back if you have any more queries.
Best wishes,

Dr Sudhir Kumar MD DM (Neurology) XXXXXXX Consultant Neurologist
Above answer was peer-reviewed by
 
Follow-up: Given Klacid and Clarintine, blacked out and had collapsed with convulsions. Diagnosed Hashimoto Encephilopathy, given steroids 55 minutes later
Dr XXXXXXX XXXXXXX
After the fall in March 2012 patient was given phenytoin(300mg,once) for 4 weeks for the patient developed side effects, later chaged to deepakane chrono for 4 weeks (500 mg bid) which induced parkinsons, stopped immediately & replaced with keppra (1000mg tid), continued for 4 months with which pt.developed hyponatremia, medication was changed to topomax (200mg bid), after one month pt.developed myoclonic jerks in the left leg, ataxia&cognitive decline. EEG was repeated & showed diffuse XXXXXXX sloweness w/o assymmetry, no epileptiform discharges.Later prednesone therapy(100mg, 1td) was started with tapering the dose was given for 3 months. Topomax was tapered to 100mg bid. Still the patient continued to have these myclonic.jerks with which Imuran was introduced. Still the condition was the same. Imuran was tapered and removed. Carbamazapine was given for 10 days. Patient reacted. Pesently the patient is taking Apo-Gabapentin, 100mg, t.i.d which in future will be increased to 300mg, tid along with topomax 50mg bid.
We would like know your expert advice
Regards
 
 
Answered by Dr. Sudhir Kumar 5 hours later
Brief Answer:
Thank you for providing details

Detailed Answer:
Thank you for getting back with more details.

What is the working diagnosis of the treating neurologist there? The symptoms do not seem to be related to the side effects of the drugs initially mentioned. If an MRI of brain has been done, was it normal? Were thyroid antibodies elevated?

Otherwise, the treatment seems to be along correct lines.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
 
Follow-up: Given Klacid and Clarintine, blacked out and had collapsed with convulsions. Diagnosed Hashimoto Encephilopathy, given steroids 10 minutes later
I have the reports, I will try to send the reports after , not sure whether they areafte3 the fall.
 
 
Answered by Dr. Sudhir Kumar 3 hours later
Brief Answer:
MRI brain does not show any specific findings

Detailed Answer:
Thank you for sending the MRI brain report.

This is after the fall (March 2012) as the MRI is dated April 2012. Also, this does not mention any serious or significant findings.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor